Antipsychotic medications have historically been used in developmental centers to regulate problem behavior. Commonly used medications include Thorazine, Mellaril, Haldol, and Navane. Widespread, chronic use of these medications, which can produce serious irreversible side effects, is no longer thought to be appropriate. This change in thinking has led to close scrutiny of such use at Hamburg Center and other facilities across the state and country.
One important reason to wean a person off antipsychotic medication is to decrease the risk of devastating side effects. Possible side effects include Parkinson's disease, blindness, dysphagia, major depression, and tardive dyskinesia (an irreversible motor disturbance which causes constant involuntary movements that can disrupt ability to participate in normal activities). Risk factors for these side effects include length of treatment, size of dose, age, and gender.
Halting these medications also can "unmask" symptoms - such as sleep disturbances and mood swings - that may give clues to the true psychiatric diagnosis. With an accurate diagnosis in hand, the clinical team can offer the individual a rational, focused approach to therapy.
Unfortunately, the discontinuation of these medications have negative consequences as well. Although usually temporary, these can be quite troubling. First, the problem behaviors that were being suppressed may recur. This may be useful diagnostically, but it can be emotionally painful and in some cases physically dangerous. Intensive support is needed to get the individual, family, and staff through this difficult period. Experience shows us that the process is usually worthwhile, but that does not make the behaviors any easier to tolerate while they are playing out. Second, these medications cause significant changes in brain chemistry. Even gradual step-wise reductions may provoke withdrawal symptoms, which will tempt caregivers to discontinue the weaning. The withdrawal symptoms include poor appetite, weight loss, sleep disturbances, motor problems, and new behavioral symptoms. Most of these symptoms are temporary, and some are responsive to treatment. Unfortunately, the withdrawal syndromes can persist for a number of weeks. Experience shows that with patience and determination, 75% of individuals can be supported through this unpleasant transition and successfully weaned from these dangerous medications. The remainder have become so physically dependent on the medication that it cannot be discontinued.
In summary, individuals and those who care for and about them are left with a hard reality: We owe it to the individuals to try to get them off dangerous medications that are not appropriate for the problems they face, but the cost of doing so includes the risk of a period of significant emotional and physical distress. Considering the potentially devastating consequences of remaining on an antipsychotic medication, however, we really have no choice but to try.
Christopher P. Gorton, MD is the Medical Director of the Office of Mental Retardation and the Office of Medical Assistance Programs. Harrisburg, PA.
The Pennsylvania Journal on Positive Approaches is published by the Pennsylvania Office of Mental Retardation (OMR) Statewide Training Initiative through Temple University, Institute on Disabilities, University Affiliated Program and Contract Consultants, Inc., 105 Old York Road, New Cumberland, PA 17070. For subscription information, please contact Contract Consultants, Inc. at  774 - 5455. Copyright © 1996 OMR/CCI. All rights reserved.
Return To The Home Page of the Journal On Positive Approaches